• question-icon

    What causes high blood pressure while on Diltiazem and Pradaxa?

default
Posted on Mon, 10 Jul 2017 in Hypertension and Heart Disease
Question: My grandmother is 86. She has recently started taking Pradaxa and Diltiazem after she had an A-fib period last fall. She has an appointment to see a cardiologist later this month in regards to whether she might need a pace maker but she is having some dangerously high blood pressure levels on a daily basis. It does eventually respond to the diltiazem and come down. Her doctor thinks that she is really sensitive to the diltiazem and has her on 30 mg 4 times per day but she just feels horrible. I just want to know if there is something she can do to feel better while on this medication. She seems to be well hydrated which is the only advice her doctor's office offered.
She also has SLL and was into see her oncologist yesterday. Oncologist says all blood work looks good and doesn't think her current condition is from SLL.
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome on HCM!

As her blood pressure values are dangerously high, it is important making some changes to her actual therapy, in order to have a better control on her blood pressure. So, I would recommend switching to an ARB (irbesartan, valsartan, etc.) in order to manage better her blood pressure values.

From the other hand Diltiazem can cause headaches and fatigue. For this reason, I would recommend discussing with her doctor on the possibility of switching into a betablocker in order to maintain a normal heart rate.

I would also recommend checking her thyroid hormone levels and cortisol levels, because thyroid gland and adrenal gland dysfunction can lead to this clinical scenario.

I would also advice to reduce salt intake, in order to lower naturally her blood pressure values.

I agree with your doctor on the fact that a good hydration is very necessary in her clinical situation.

You should discuss with her doctor on the above issues.

Kind regards,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7433 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Valsartan

doctor1 MD

Hello, My 87-year-old father s blood pressure this morning is 73 over 45. He takes Valsartan everyday but I did not give it to him today as I...

doctor1 MD

I was on Diovan for two months and started getting these itchy rashes all over my body. Had to go see a med doctor and he took me off the diovan....

doctor1 MD

I am a 73 yr old man, 62 kilos with high blood pressure for these last 20 yrs but it is successfully being treated. I do sports, don t smoke and...

doctor1 MD

Hello, I forgot my medicine, I need to take Valsartan every day, the name of my medicine is Valpression this medicine is from Italy. In this moment...

doctor1 MD

I have felt nauseous since about 11am. I had big breakfast. Nausea off and on most of the day. Decided to check blood pressure . Left arm 167/83....

doctor1 MD

I have just taken my first Hydralazine. im concerned about taking them every 6 hours round the clock, even though my blood pressure is high. Dr....

doctor1 MD

Please advise, in your opinion, the best blood pressure medication to take that will cause least side effects

Get personalised answers from verified doctor in minutes across 80+ specialties

186 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2